Texas, 2015Hail in Texas, September 11, 2015
September 11, 2015 · NWS SJT · 1 event in 1 county or zone
A weak cold front and an unstable atmosphere resulted in an isolated severe thunderstorm that produced quarter size hail in Shackelford County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak cold front and an unstable atmosphere resulted in an isolated severe thunderstorm that produced quarter size hail in Shackelford County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Sep 11, 11:43 AM CST, 2 hours 37 minutes earlier.
Area forecast discussion, Sep 11, 11:43 AM CST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1243 PM CDT FRI SEP 11 2015
.AVIATION...
/18Z TAFS/
Isolated to scattered thunderstorms are developing early this
afternoon across west central Texas as several boundaries,
including a cold front, move through the region. Will start KABI,
KBBD, and KSOA with VCTS as they are most likely to see this
convection early on, with a later start for VCTS at KSJT and KJCT.
The main concerns with these storms will be reduced VSBY's and
gusty and erratic winds. However, confidence in coverage is not
high enough to put in any prevailing mention of TSRA. Expect
thunderstorms to end during the evening hours around or shortly
after 01Z. Winds have largely turned to the northeast already at
all sites as outflow boundaries have moved into the area. Winds
should remain northeast through the next 24 hours as the cold
front will be through most areas by late this evening. 20
&&
.PREV DISCUSSION... /ISSUED 630 AM CDT FRI SEP 11 2015/
AVIATION...
/12Z TAFS/
Very few changes were needed to the previous aviation forecast.
High clouds overhead are masking the low clouds underneath, but
observations do indicate some patchy MVFR cigs near the southern
terminals. KJCT (Junction) still seems like the most likely site
to see some of these lower cigs. Otherwise, some scattered
convection possible this afternoon and evening, but give the
uncertainty over where and when, will not include a mention at
this time. Cold front moving across the area this afternoon will
shift the winds from light southerly to northeast at around 10
kts.
PREV DISCUSSION... /ISSUED 413 AM CDT FRI SEP 11 2015/
SHORT TERM...
(Today and Tonight)
Chance of rain over the next 24 hours has been trimmed back
slightly, with the majority of the models having a much harder time
generating convection than in previous runs. The TTU WRF picked up
on the convection across the Panhandle early this morning, dropping
south and dissipating it before it reaches the Big Country. GFS does
much the same thing, although it does redevelop a little along and
north of the I-20 corridor later this evening. Still think that with
the moisture in place and with the afternoon highs climbing into the
90s once again, getting some scattered showers and storms seems
reasonable. Thus, trimmed PoP's back about 10 percent but did not
eliminate them from any areas.
Cold front will drop through West Central Texas this afternoon, but
cold advection will really hold off until tonight. After highs in
the low to mid 90s, stronger northeast winds develop tonight and a
cooler and drier air mass will begin to work its way into the area.
Lows tonight in the mid 60s areawide.
LONG TERM...
(Saturday through Friday)
Look for mainly a dry forecast through the extended forecast period.
Temperatures will be cooler this weekend due to surface high
pressure and cooler 850 MB temperatures. Highs will be in the 80s,
with lows in the upper 50s to lower 60s by Sunday morning. The
combination of slowly increasing 500 MB heights and a return to
southerly flow will result in a slow warming trend next week. Highs
will be in the upper 80s to lower 90s Monday and 90 to 95 by
Thursday and Friday. Lows will be in the 60s, warming to 70 to 75 by
the end of next week.
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 92 64 84 63 / 20 20 10 5
San Angelo 94 67 87 62 / 20 20 10 5
Junction 91 66 87 60 / 20 20 10 5
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Sep 11, 4:14 AM CST, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
514 AM CDT FRI SEP 11 2015
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-121015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
514 AM CDT FRI SEP 11 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING
ACROSS MUCH OF WEST CENTRAL TEXAS. ALTHOUGH SEVERE WEATHER IS NOT
EXPECTED, A FEW STORMS WILL PRODUCE DANGEROUS LIGHTNING AND BRIEF
VERY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Sep 11, 1:01 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
201 PM CDT FRI SEP 11 2015
TXZ099-112000-
THROCKMORTON TX-
201 PM CDT FRI SEP 11 2015
...SIGNIFICANT WEATHER ADVISORY FOR THROCKMORTON COUNTY UNTIL 300 PM
CDT...
AT 200 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM WAS
ABOUT 7 MILES NORTHEAST OF THROCKMORTON...MOVING SOUTH AT 20 MPH.
SMALL HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
THROCKMORTON AROUND 215 PM CDT.
WOODSON AROUND 245 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE THE INTERSECTION OF
US-283 AND RANCH ROAD 209...THE INTERSECTION OF US-183 AND US-283...
THE INTERSECTION OF US-380 AND HIGHWAY 222 AND US-
183 NEAR THE THROCKMORTON-STEPHENS COUNTY LINE.
LAT...LON 3340 9896 3296 9895 3296 9947 3318 9947
3340 9914
TIME...MOT...LOC 1900Z 008DEG 16KT 3322 9907
20Special weather statement, Sep 11, 1:43 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
243 PM CDT FRI SEP 11 2015
TXZ114-112015-
SHACKELFORD TX-
243 PM CDT FRI SEP 11 2015
...SIGNIFICANT WEATHER ADVISORY FOR SHACKELFORD COUNTY UNTIL 315 PM
CDT...
AT 242 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR THROCKMORTON TO NEAR
FORT GRIFFIN...AND MOVING SOUTH AT 25 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
STRONG THUNDERSTORMS WILL BE NEAR...
FORT GRIFFIN AROUND 250 PM CDT.
ALBANY AROUND 315 PM CDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE MCCARTY LAKE AND US-
180 NEAR THE SHACKELFORD-STEPHENS COUNTY LINE.
LAT...LON 3263 9910 3254 9960 3295 9960 3295 9910
TIME...MOT...LOC 1942Z 010DEG 21KT 3318 9923 3295 9930
Hail, Shackelford
- When
- September 11, 2:20 PM CST to 2:23 PM CST
- Where
- Shackelford County, 2.99 mi ENE of Albany
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 32.740, -99.250
Quarter size hail was reported for three minutes along Texas State Highway 180. A total of 1.26 inches of rain fell in 21 minutes.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Tennessee, September 11, 2015$25,000 · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, September 11, 201510 events
- Damaging Wind in Louisiana, September 11, 2015$15,000 · 54 kt wind · 1 event
- Damaging Winds in Oklahoma, September 11, 2015$11,000 · 61 kt wind · 6 events
- Flash Flooding in Texas, September 11, 20155 events
- Damaging Winds in Alabama, September 11, 2015$10,000 · 2 events
- Hail in Missouri, September 11, 20150.88 in hail · 1 event
- Waterspout in Lake Erie, September 11, 20151 event
- Damaging Wind in Ohio, September 11, 2015$10,000 · 50 kt wind · 1 event
- Lightning Strike in Florida, September 11, 2015$500 · 1 event
- Funnel Cloud in North Carolina, September 11, 20151 event
- Damaging Wind in Texas, September 11, 2015$3,000 · 52 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602620.